If you already have heart disease and your doctor says, “What you need is a Z-pack,” you and your doc may want to take a look at alternatives. A recent Reuters article cautions that people who are taking the antibiotic Azithromycin, a.k.a. Zithromax, should not stop taking it without consulting their physician; however, a recent study published in the New England Journal of Medicine has indicated a slightly higher chance of death due to heart complications” when using azithromycin compared to using Bayer’s drug Cipro or Johnson & Johnson’s drug Levaquin. Thus, it may come down to you and your physician looking at the risks of taking azithromycin versus the risks of taking a different antibiotic, versus not taking anything at all. The three antibiotics are not in the same class, according to Reuters.
The May 17 issue of MedScape News Today, says the FDA will review the NEJM study results which evaluated Medicaid patients during a five-day course of the macrolide class antibiotic. The problems the drug may cause are “QT interval prolongation and sometimes fatal heart arrhythmia” which also have been associated with other drugs in azithromycin’s class, including clarithromycin and erythromycin (the latter two were not involved in this study).
The FDA plans to update the public about its findings on azithromycin. Patients who wish to report adverse events while using azithromycin can contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178.
 “Patients Should Consult Before Stopping Pfizer Drug”, Reuters, May 17, 2012. http://www.reuters.com/article/2012/05/17/us-fda-brief-idUSBRE84G0SS20120517
 “FDA to Review CV Risk with Azithromycin”, Lowes, Robert, MedScape Today, May 17, 2012. http://www.medscape.com/viewarticle/763995